MAUDE Adverse Event Report: ANGIODYNAMICS BIOSTABLE PICC; PERIPHERALLY INSERTED CENTRAL CATHETER,

ANGIODYNAMICS BIOSTABLE PICC; PERIPHERALLY INSERTED CENTRAL CATHETER,
Model Number 45887
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported: the patient have had a newly diagnosed leukemia.He had a thrombosis in the left arm with another picc brand.The nurse implanted a bioflo picc catheter in the other arm (right arm), and when she put she picc over the wire and she tried to remove the wire it was impossible.She pulled out the wire but it was a lot of resistance and then the wire broke.She thought the floppy of wire was in the atrium, but it was located inside to the bioflo picc tubing.No patient injury or complications were reported.The reported defective disposable device has been returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was bioflo picc and a guidewire.As received, the catheter was returned trimmed at the 46cm mark.There were no molding/manufacturing related non-conformances noted to the returned sample.There were no kinks, compressions or other damage noted to the returned catheter.Also received was one.018" 145cm guidewire item number {10045808}.Also noted that the floppy tip of the guidewire was missing.Functional check: the guidewire outer diameter (od) was measured in three (3) different locations and was verified to be 0.018" 145cm guidewire.Each location measured 0.018" using micrometers (qa 445).The length of the guidewire was measured 142cm confirming that 2cm was missing.A guidewire was inserted thru both lumens of the bioflo picc {ordered from stock} without difficulty.No guidewire/floppy tip was removed from the catheter during the guidewire insertion process.The returned sample {both lumens} were flushed without difficulty using a 10ml syringe through both lumens.No guidewire/floppy tip was removed from the catheter during the flushing process.The customer's complaint description of guidewire tip broke inside catheter is confirmed.A definitive root cause for difficulty removing guidewire from the catheter could not be determined, however, potential contributing factor may be patient tortuous anatomy.The root cause of the guidewire fracture was likely related to use of the device during the procedure.No dimensional non-conformances were observed with either the picc or guidewire and the event description indicates the end user pulled back on guidewire against resistance.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the direction for use (dfu), that is supplied with the reported kit provides the following information: note: if using 145 cm or 70 cm hydrophilic guidewire, fill the wire holder (hoop) or bathe the guidewire with sterile normal saline for injection to ensure activation of the hydrophilic coating prior to the procedure.This may need to be repeated during the procedure by gently flushing the catheter with sterile normal saline solution for injection through the supplied flush assembly with the guidewire in place.Precautions refer to procedural steps for additional precautions.Do not advance a guidewire past the level of the axilla without the use of realtime imaging guidance.Never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawl and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into desired position (zero mark).Catheter placement, using guidewire: loosen flush assembly from catheter hub and withdraw, with stylet or guidewire, while holding suture wing in place.Discard according to institutional protocol.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
BIOSTABLE PICC
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny
MDR Report Key9805820
Report Number1317056-2020-00051
Device Sequence Number778124
Product Code LJS
UDI-Device IdentifierH965458870
UDI-PublicH965458870
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K131038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number45887
Device Catalogue NumberH965458870
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer02/26/2020
Initial Report FDA Received Date03/09/2020
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR